Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Kansas City, MO

July 7, 2016Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2016, 3:42 AM CDT for Atchison County, Holt County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 3:42 AM CDT (08:42 UTC)
Expired
Jul 7, 2016, 4:00 AM CDT
In force
18 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KEAX 070842
SVREAX
MOC005-087-070900-
/O.NEW.KEAX.SV.W.0150.160707T0842Z-160707T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHWESTERN HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 400 AM CDT

* AT 341 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BLANCHARD TO NEAR TARKIO TO 7 MILES WEST OF
  MAITLAND TO 6 MILES SOUTHWEST OF MOUND CITY...MOVING EAST AT 50
  MPH. THIS STORM HAS KNOCKED TREE LIMBS DOWN IN THE TOWN OF FAIRFAX.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...EMERGENCY MANAGEMENT. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  TARKIO...MOUND CITY...FAIRFAX...CRAIG...BIG LAKE...WESTBORO...
  BLANCHARD...FORTESCUE...BIGELOW AND CORNING.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4000 9516 4000 9531 4003 9535
      4003 9539 4004 9542 4006 9541 4007 9539
      4012 9539 4018 9548 4022 9547 4024 9548
      4058 9547
TIME...MOT...LOC 0841Z 266DEG 42KT 4054 9526 4040 9529 4024 9521 4008
9533

HAIL...<.75IN
WIND...70MPH
 
$$

CDB
1 follow-up statement
143 
WWUS53 KEAX 070854
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT THU JUL 7 2016

MOC005-087-070904-
/O.EXP.KEAX.SV.W.0150.000000T0000Z-160707T0900Z/
ATCHISON MO-HOLT MO-
354 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES WILL EXPIRE AT 400 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4058 9520 4000 9516 4000 9531 4003 9535
      4003 9539 4004 9542 4006 9541 4007 9539
      4012 9539 4018 9548 4022 9547 4024 9548
      4058 9547
TIME...MOT...LOC 0852Z 266DEG 42KT 4054 9526 4040 9529 4024 9521 4008
9533

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:39 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 11:39 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1139 PM CDT WED JUL 6 2016

.Discussion...
Issued at 336 PM CDT WED JUL 6 2016

Main concern in the short term forecast period will be thunderstorm
chances overnight as an MCS propagates southeastward from south
central SD into the upper Midwest. The most likely trajectory for
this system -- even accounting for some deviation due to cold pool
propagation -- should take it north of the CWA. However, outflow
from the system may drop southward into the forecast area and spark
another round of morning convection in an unstable but weakly capped
environment. Deep-layer shear will be marginally supportive of
organized convection as midlevel winds begin to increase slightly,
but will still be significantly weaker than in areas to our north. A
few strong wind gusts or small hail will be the main threats with
any stronger cores, and the strong storm threat will decrease north
to south as shear also decreases.

The potential for this repeat round of morning convection means that
tomorrow's temperatures could again be much cooler than models
indicate during the morning through early afternoon hours, so have
trended below guidance in both high temperatures and in dewpoints to
better reflect this morning's evolution. As a result, purposely kept
heat indices below advisory criteria through tomorrow afternoon, and
would hesitate to bump these up significantly or to issue any sort
of heat headline tomorrow unless it becomes clear that morning
convection will not materialize.

A cold front will begin sinking southward through the forecast area
by late tomorrow evening; however, the environment will likely be
capped and convection along the front may be spotty at best,
especially if boundary layer mixing is limited during the morning
and early afternoon. The best upper-level forcing to help support
convective initiation will be near the IA/MO border and northward,
so have kept PoPs highest in this area and diminished them to the
south and southwest. Strong to severe storms are possible along the
MO/IA border and into far northeast MO where shear will remain the
strongest and storm coverage should be a bit more widespread, and
both wind and hail will be possible due to very high instability and
increased DCAPE.

Temperatures will be marginally cooler behind the front on Friday
and Saturday, and should at least be enough to keep the forecast
area out of heat headline territory through Saturday. Thursday
evening's cold front, which will slow and eventually stall south of
the area Friday, may begin to lift back to the north as a warm front
on Saturday and bring a return of thunderstorm chances as early as
Saturday afternoon or evening. Models then begin to diverge Sunday
through the beginning of next week on the strength and position of a
brief ridge that may set up over the region, and on additional waves
that could moderate temperatures and bring rain chances early next
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1127 PM CDT WED JUL 6 2016

Storms over south central Nebraska will work their way ESE into the
terminals overnight and mostly affect areas north of I-70, including
much of the Kansas City metro. Isolated storms may reach as far
south as KIXD. Strong wind gusts are possible in the early morning
hours Thursday as storms push ESE. Activity should taper off by the
mid to late morning hours with conditions improving through the
afternoon. Another round of convection is possible Thursday evening.
This will once again impact areas mostly across northern Missouri,
though the southern extent of activity impacting the terminals will
need to be assessed Thursday afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, Jul 6, 5:03 AM CDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 6 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT AND HUMIDITY CONTINUES THIS AFTERNOON WITH HEAT
INDICES BETWEEN 95 AND 105 DEGREES. A FEW THUNDERSTORMS THIS MORNING.
ANOTHER ROUND OF STORMS POSSIBLE AFTER MIDNIGHT. A FEW SEVERE STORMS
PRODUCING MAINLY DAMAGING WINDS ARE POSSIBLE AFTER MIDNIGHT TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO NEXT MONDAY. THE
EXCESSIVE HEAT AND HUMIDITY WILL REMAIN INTO THURSDAY WITH HEAT
INDICES BETWEEN 100 AND 108 DEGREES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:51 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt54 min
Jul 7, 3:26 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt49 min
Jul 7, 3:29 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway31 min
Jul 7, 3:58 AM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway, Worth50 min
Jul 7, 4:15 AM CDTSpecial Weather StatementEAXBuchanan, Clay, Clinton, Platte30 min
Jul 7, 4:26 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Livingston, Mercer64 min
Jul 7, 4:33 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte42 min
Jul 7, 4:38 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 2 more52 min
Jul 7, 5:00 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette45 min
Jul 7, 5:06 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Johnson, Lafayette, Linn, Livingston and 2 more54 min
Jul 7, 5:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Jul 7, 5:52 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Johnson, Linn, Macon and 3 more68 min
Jul 7, 6:57 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.